To anyone diagnosed with Tolosa Hunt Sndrome.
I was diagnosed with Tolosa Hunt Syndrome in October 2008. It started with slight vision problems which then led to total double vision of the right eye followed by severe pain. MRI of the brain showed slight abnormality of the occular region of the right eye when compared with left eye. I was started on 80 Mg of prednisone and responded almost immediately. My sight went back to normal and the pain all but dissipated. I have been tapering off the prednisone ever since. I am currently down to 10 mg. I have occassional pain on the affected side. My neurologist keeps wanting to get me off the prednisone which I am more than open too, however I have tapered to 5mg twice and both times the pain begins to return. not as bad as initially but it does come back in some form. Has anyone else had this problem? I was under the impression once the symptoms went away I could go off, but from what I have read some individuals have been taking prednisone for quite some time. If anyone has info, please let me know.
Steroids are the mainstay of treatment of Tolosa hunt syndrome and bring a dramatic relief in symptoms. But they have to be taken for a prolonged period of time and tapered off very slowly. I think you may need to continue on steroids for a little longer before you can taper them off completely.
My husband has an unconfirmed dx of THS. What I mean by that is that we have not been able to confirm it on an MRI. However he has/ has had all the symptoms and his neurologist has ruled out everything else. His Dr believes that the reason it is not showing on the MRI is because of the Prednisone is making any inflammation. His symptoms started what we thought were severe migraines, nausea, etc, but he didn't respond to normal migraine meds. He has also had facial numbness, blurred vision/ double vision, 6th nerve palsy (eye paralysis), and he responded to prednisone immediately! He is been on daily prednisone for over a year now. At the beginning he was on step down therapy 3 different times, however after a few days of finishing each time, the pain would return. He has been on Prednisone 40mg daily for about 10 months. His Dr wants him to come off the Prednisone completely and be off for 2 weeks then retake the MRI. We tried that by slowly reducing him to 35mg, but even by reducing it by only 5mg, the paind returned after a few days, so he went back up to 40mg again. Just like another poster said ... from what we've read, you should be able to come of prednisone and be pain free! My husband had gained approximately 50 lbs and has battled thrush several time because of the prednisone. The only other "treatment" I've read is radiation. I talked to his Dr about it, but she said she would rather manage his pain in other ways, but needs to get him of prednisone first. At this point in time, he would have to take a leave of absence from his job or quit, because coming off prednisone would completely debiliatate him.
I help take care of an elderly gentleman with the exact same problem as you. However, he can not have an mri due to having a pacemaker. He has been on 40mg prednisone daily for 4 months. He however has lost sight in his right eye from this. He had trouble getting diagnosed for about 3 months. We tried weening him off to 20mg, however, the pain has come back. We increased him back to 40m daily, however, he is still having pain at night. He is getting very aggrivated and I don't blame him. The literature is sure wrong when they say the pain goes away in 24-72 hours. This needs to be changed, so people know what to expect. I'm glad I found this website.
I have it. I was diagnosed with it in 2008. I am still having problems with it after being on steriods for a year & half. My headaches are still here but they come & go. At first I was on 100mg of Prednisone then they tapered me down to 5mg & the pain came back. I refuse to be put back on them. Now my eye looks like I have pink eye all the time.
I am newly diagnosed with THS last year. I went into remission after being on steroids for 6 mos. and gaining almost 30 lbs. I have lost the weight and now the pain is back as well as the ptosis. I am not going back on the steroids, it has caused so many other problems I am willing to deal with the pain until it gets unbearable.
Our 12 year old son was diagnosed with Tolosa Hunt last aug. One of the youngest cases. We have had some resolve with the use of pulse steroids( IV) for a course of 5 days. Along with the use of Cellcept. The problem is that once out of the hospital tapered from the steroids, about a month after the symptoms return. He has had the treatment every 6-8 weeks for a year now. We are now considering Gamma Knife treatment. It sounds scary but if it will laser off the bad tissue he may lead a normal life again!! Anyone out there who has had the Gamma Knife done? Would really like to know if it is worth it? Thanks everyone!!!
I have T.H.S in 2001but my doctor didn't know I had it because I was on prednisone my MRI always came up un conclusive but the head aches, nausea, the numbness on my face but my eye didn't tune. When they put me on the prednisone I would have nose bleeds at night and in the day. So the doctor tapered me down from 100mg. Down when I reached 20mg the pain would start again I was on 20mg for at least 2months before I went to 10mg for 1month then 5mg for 1 month then he gave me methotrexate I forgot how many mgs I took I know I took it for about 6 months then the doctor said if everything was ok take half then I was off of it I was happy, I thought I was cured but...in March 2013 I started with the headaches again n they where the headaches of before jus that this time my left eye curved out n I saw double vision. I didn't connect the two because of the eye turning out. I went to 2 different hospitals they all said the same migraines. That I was stressed n I said no there is something else wrong I went to another hospital and saw a neurologist ophthalmologist did MRI of my head and a spinal tap well they said I have T.H.S I did the 100mg of prednisone went down to 20mg and couldn't get off. I stayed on 20mg for 2mths when I finally got off and then he gave me Methotrexate. I started with 2 pills of 2.5mg and I went up to 4 pills of 2.5mg. I get head aches but they give me pain kills for the head aches cause reg. head aches meds won't help for the pain. The doctor checks my blood every other mth for unnormalities. But I took me 12 years for it to come back and give it a name but I noticed that the Methotrexate was what I think really helped. If anyone has any other meds that they have tried and worked... please let me know if there is any other meds that help... I hope I helped someone. Chancleta69
Can you please tell me what course you took since posting? My 13 year old son just got diagnosed with THS. It has been 3 weeks. He has had an MRI, CAT scan and spinal tap. Several blood tests. Steroids worked IV in hospital. Home now and on 60 mg. Headache slowly returning. We rate them. First it was 1, then 2 and now today a 4.
What doctor did you see? happy with him/her? What course did you take?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.